Trigs are lipids (fats) that, in excess, can increase your risk of heart attack or stroke. Eating foods high in sugar, starch or fat can dramatically raise trig levels in your blood. If your trig levels are elevated (a simple blood test can tell), you'll want to cut back on sweet and starchy foods.
Unfortunately, changing your diet may not always do the job. That's because there are other, less common reasons why some people develop high trigs. These include:
Poorly controlled type 2 diabetes
Diabetes, especially in combination with obesity, can boost your trig levels way up. Controlling your blood sugar
can help bring trig levels back down.
Low levels of thyroid hormones (hypothyroidism)
High levels of trigs and cholesterol (another blood fat) may signal that your thyroid isn't producing enough hormones. If this is true for you, taking medication for your thyroid will help.
High trigs and low HDL (good) cholesterol levels may signal that you're developing chronic kidney disease (CKD). This is a condition you'll need to discuss with a doctor; together you can determine your best treatment options.
Drinking alcohol can cause a rapid rise in trig levels
—especially if you have a family history of lipid problems. If you're drinking regularly and blood tests show that your trig levels are high, consider cutting out alcohol.
These common medications boost trig levels:
- Beta-blockers. Used to manage blood pressure, chest pain and heart rhythm problems, and to prevent future heart attacks
- Birth control pills. Contain powerful reproductive hormones, called estrogens, that are used to prevent pregnancy
- Diuretics. Also known as water pills, these help rid your body of salt and water; used to treat high blood pressure, glaucoma and water retention (edema)
- Corticosteroids. Include prednisone, cortisone and hydrocortisone. Used to treat many diseases by reducing inflammation.
- Retinoids. Include retinol and retinoic acid; primarily used to treat skin conditions such as acne. The pill form can cause higher trig levels.
- Protease inhibitors. A class of antiviral drugs used to treat HIV infections.
If any of these medications are raising your trigs, do not stop taking them on your own. Instead, talk to your primary care physician about options, such as finding a different drug that will do the same job.